Alert archive / Oregon / Red Flag Warnings in 2017
Red Flag Warning 32, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 21, 2017, 2:13 PM PDT for Modoc County, Siskiyou County, California; 6 counties in Oregon. It took effect at Aug 22, 2017, 2:00 PM PDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 21, 2017, 2:13 PM PDT (21:13 UTC)
- In effect from
- Aug 22, 2017, 2:00 PM PDT
- Expired
- Aug 22, 2017, 11:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Douglas County, OR, Harney County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 93 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 5:05 PM PDT | HAIL 0.5 | Tennant, CA | HAILED FOR ABOUT 15 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1849 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
201 WWUS86 KMFR 212113 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 213 PM PDT Mon Aug 21 2017 ...Scattered thunderstorms expected Tuesday afternoon and evening... ...Scattered thunderstorms likely Wednesday afternoon and evening... .An upper level low pressure system moving into northern California Tuesday will produce increasing moisture and instability across the region. Scattered thunderstorms are expected to develop with a mix of wet and dry storms. While wetting rainfall will occur with some storms, lightning outside the storm cores on dry to very dry fuels is expected to lead to many new fire starts. ORZ617-622-212215- /O.CAN.KMFR.FW.A.0026.170822T2100Z-170823T0600Z/ Umpqua National Forest-Eastern Rogue Valley- 213 PM PDT Mon Aug 21 2017 ...FIRE WEATHER WATCH IS CANCELLED FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE WEATHER ZONES 617 AND 622... The National Weather Service in Medford has cancelled the Fire Weather Watch. While isolated thunderstorms are expected in eastern portions of Fire Weather Zones 617 and 622 in the Tuesday evening to Tuesday night time frame, scattered thunderstorms and abundant lightning are not expected in these fire weather zones. $$ CAZ280-281-284-285-ORZ623>625-221400- /O.UPG.KMFR.FW.A.0026.170822T2100Z-170823T0600Z/ /O.NEW.KMFR.FW.W.0032.170822T2100Z-170823T0600Z/ /O.NEW.KMFR.FW.A.0027.170823T1900Z-170824T0300Z/ Western Klamath National Forest- Central Siskiyou County Including Shasta Valley- Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Modoc County Except for the Surprise Valley- Southern Oregon Cascades-Klamath Basin and the Fremont- Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 213 PM PDT Mon Aug 21 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT TUESDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 281 AND 285...AND PORTIONS OF FIRE WEATHER ZONES 280, 284, 623, 624, AND 625... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR PORTIONS OF FIRE WEATHER ZONES 280...281...284...285...623...624 AND 625... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 11 PM PDT Tuesday. A Fire Weather Watch has also been issued and is in effect from Wednesday afternoon through Wednesday evening. * Impacts: Abundant lightning and high to very high fire danger will result in new fire starts. Gusty outflow winds could also contribute to fire spread. While some of the thunderstorms could bring wetting rainfall, initial attack resources could become overwhelmed by the number of new fire starts, and holdover fires are likely. * Affected area by the red flag warning: - In northern CA Fire Zones...280 east of Seiad Valley...281...most of 284...285. - In southern OR Fire Zones...623 south of Mount McLoughlin...most of 624...western 625. * Thunderstorms: Thunderstorms will begin first over northern California Tuesday afternoon and then are expected to develop over the mountains of the east side. Storms are then likely to spread and develop northward into the southern Oregon Cascades and Siskiyous Tuesday evening. Isolated thunderstorms are likely to continue into Tuesday night. * Outflow winds: Gusty and erratic winds of 30 to 40 mph are possible from stronger thunderstorms. * View the hazard area in detail at: http://www.wrh.noaa.gov/map/?wfo=mfr * Watch Details: The thunderstorm threat will shift northeastward on Wednesday, but will still include portions of the mentioned fire weather zones. Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Scattered thunderstorms combined with dry fuels create conditions where many fire starts may occur in a short period of time. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ CAZ282-ORZ621-221400- /O.UPG.KMFR.FW.A.0026.170822T2100Z-170823T0600Z/ /O.NEW.KMFR.FW.W.0032.170822T2100Z-170823T0600Z/ Shasta-Trinity National Forest in Siskiyou County- Siskiyou Mountains- 213 PM PDT Mon Aug 21 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT TUESDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 282 AND 621... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 11 PM PDT Tuesday. The Fire Weather Watch is no longer in effect. * Impacts: Abundant lightning and high to very high fire danger will result in new fire starts. Gusty outflow winds could also contribute to fire spread. While some of the thunderstorms could bring wetting rainfall, initial attack resources could become overwhelmed by the number of new fire starts, and holdover fires are likely. * Affected area: In Northern CA Fire Zone....282 from McCloud northwestward. In Southwest OR Fire Zone....621 east of Squaw Peak. * Thunderstorms: Thunderstorms will begin first over northern California Tuesday afternoon and then are expected to develop over the mountains of the east side. Storms are then likely to spread and develop northward into the southern Oregon Cascades and Siskiyous Tuesday evening. Isolated thunderstorms are likely to continue into Tuesday night. * Outflow winds: Gusty and erratic winds of 30 to 40 mph are possible from stronger thunderstorms. * View the hazard area in detail at: http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Scattered thunderstorms combined with dry fuels create conditions where many fire starts may occur in a short period of time. && $$ BTL Visit us at www.weather.gov/Medford
3 follow-up statements
159 WWUS86 KMFR 221024 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 324 AM PDT Tue Aug 22 2017 ...Scattered thunderstorms expected Tuesday afternoon and evening... ...Scattered thunderstorms likely Wednesday afternoon and evening... .An upper level low pressure system moving into northern California today will produce increasing moisture and instability across the region. Scattered thunderstorms are expected to develop this afternoon with a mix of wet and dry storms. While wetting rainfall will occur with some storms, lightning outside the storm cores on dry to very dry fuels is expected to lead to many new fire starts. Also gusty and erratic winds are possible near thunderstorms. CAZ280-281-284-285-ORZ623>625-230000- /O.CON.KMFR.FW.W.0032.170822T2100Z-170823T0600Z/ /O.CON.KMFR.FW.A.0027.170823T1900Z-170824T0300Z/ Western Klamath National Forest- Central Siskiyou County Including Shasta Valley- Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Modoc County Except for the Surprise Valley- Southern Oregon Cascades-Klamath Basin and the Fremont- Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 324 AM PDT Tue Aug 22 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 11 PM PDT TUESDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 281 AND 285...AND PORTIONS OF FIRE WEATHER ZONES 280, 284, 623, 624, AND 625... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR PORTIONS OF FIRE WEATHER ZONES 280...281...284...285...623...624 AND 625... * Impacts: Abundant lightning and high to very high fire danger will result in new fire starts. Gusty outflow winds could also contribute to fire spread. While some of the thunderstorms could bring wetting rainfall, initial attack resources could become overwhelmed by the number of new fire starts, and holdover fires are likely. * Affected area by the red flag warning: - In northern CA Fire Zones...280 east of Seiad Valley...281...most of 284...285. - In southern OR Fire Zones...623 south of Mount McLoughlin...most of 624...western 625. * Thunderstorms: Thunderstorms will begin first over northern California this afternoon and then are expected to develop over the mountains of the east side. Storms are then likely to spread and develop northward into the southern Oregon Cascades and Siskiyous this evening. Isolated thunderstorms are likely to continue into tonight. * Outflow winds: Gusty and erratic winds of 30 to 40 mph are possible from stronger thunderstorms. * View the hazard area in detail at: http://www.wrh.noaa.gov/map/?wfo=mfr * Watch Details: The thunderstorm threat will shift northeastward on Wednesday, but will still include portions of the mentioned fire weather zones. Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Scattered thunderstorms combined with dry fuels create conditions where many fire starts may occur in a short period of time. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ CAZ282-ORZ621-230000- /O.CON.KMFR.FW.W.0032.170822T2100Z-170823T0600Z/ Shasta-Trinity National Forest in Siskiyou County- Siskiyou Mountains- 324 AM PDT Tue Aug 22 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 11 PM PDT TUESDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 282 AND 621... * Impacts: Abundant lightning and high to very high fire danger will result in new fire starts. Gusty outflow winds could also contribute to fire spread. While some of the thunderstorms could bring wetting rainfall, initial attack resources could become overwhelmed by the number of new fire starts, and holdover fires are likely. * Affected area: In Northern CA Fire Zone....282 from McCloud northwestward. In Southwest OR Fire Zone....621 east of Squaw Peak. * Thunderstorms: Thunderstorms will begin first over northern California this afternoon and then are expected to develop over the mountains of the east side. Storms are then likely to spread and develop northward into the southern Oregon Cascades and Siskiyous this evening. Isolated thunderstorms are likely to continue into tonight. * Outflow winds: Gusty and erratic winds of 30 to 40 mph are possible from stronger thunderstorms. * View the hazard area in detail at: http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Scattered thunderstorms combined with dry fuels create conditions where many fire starts may occur in a short period of time. && $$ Petrucelli Visit us at www.weather.gov/medford
919
WWUS86 KMFR 222158
RFWMFR
URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
258 PM PDT Tue Aug 22 2017
...Scattered thunderstorms expected this afternoon and evening...
.An upper level low pressure system moving into northern
California today will produce increasing moisture and instability
across the region. Scattered thunderstorms are expected to develop
this afternoon with a mix of wet and dry storms. While wetting
rainfall will occur with some storms, lightning outside the storm
cores on dry to very dry fuels is expected to lead to many new
fire starts. Also gusty and erratic winds are possible near
thunderstorms. The area of thunderstorms will shift east Wednesday,
with scattered thunderstorms mainly in fire weather zone 625 and
eastern 624 in Oregon and fire weather zone 285 in California.
CAZ280-281-284-ORZ623-230600-
/O.CAN.KMFR.FW.A.0027.170823T1900Z-170824T0300Z/
/O.CON.KMFR.FW.W.0032.000000T0000Z-170823T0600Z/
Western Klamath National Forest-
Central Siskiyou County Including Shasta Valley-
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-Southern Oregon Cascades-
258 PM PDT Tue Aug 22 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 280...
281...284 AND 623...
...FIRE WEATHER WATCH IS CANCELLED FOR FOR WEDNESDAY FOR ABUNDANT
LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 280...281...284 AND
623...
* Impacts: Lightning and high fire danger will likely result in
new fire starts. Gusty thunderstorm winds could contribute to fire
spread. Despite rainfall, initial attack resources could be
overwhelmed and holdover fires are possible.
* Affected area by the red flag warning: - In northern CA Fire
Zones...280 east of Seiad Valley...281...most of 284. - In
southern OR Fire Zones...most of 624...western 625.
* Thunderstorms: Thunderstorms will begin first over northern
California this afternoon and then are expected to develop over
the mountains of the east side. Storms are then likely to spread
and develop northward into the southern Oregon Cascades and
Siskiyous this evening. Isolated thunderstorms are likely to
continue into tonight. Some thunderstorms may see heavy rain with
possible flash flooding, but numerous strikes are expected
outside of the heavy rain cores.
* Outflow winds: Gusty and erratic winds of 30 to 40 mph are
possible from stronger thunderstorms.
* View the hazard area in detail at:
http://www.wrh.noaa.gov/map/?wfo=mfr
Precautionary/preparedness actions...
Abundant lightning on existing very dry fuels could cause numerous
new fire ignitions. Gusty and erratic outflow winds could also
create extreme fire growth potential.
&&
$$
CAZ285-ORZ624-625-231200-
/O.UPG.KMFR.FW.A.0027.170823T1900Z-170824T0300Z/
/O.NEW.KMFR.FW.W.0033.170823T2000Z-170824T0300Z/
/O.CON.KMFR.FW.W.0032.000000T0000Z-170823T0600Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
258 PM PDT Tue Aug 22 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 285...
624 AND 625...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT WEDNESDAY FOR
ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 285...
624 AND 625...
The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 1 PM to 8 PM PDT Wednesday. The
Fire Weather Watch is no longer in effect.
* Impacts: Lightning and high fire danger will likely result in new
fire starts. Gusty thunderstorm winds could contribute to fire
spread. Despite rainfall, initial attack resources could be
overwhelmed and holdover fires are possible. Some thunderstorms
may see heavy rain with possible flash flooding, but numerous
strikes are expected outside of the heavy rain cores.
* Affected area by the red flag warning: - In northern CA Fire Zone 285.
- In southern OR Fire Zones today...624...western 625. On
Wednesday 625 and eastern 624.
* Thunderstorms: Thunderstorms will begin first over northern
California this afternoon and then are expected to develop over
the mountains of the east side. Storms are then likely to spread
and develop northward into the southern Oregon Cascades and
Siskiyous this evening. Isolated thunderstorms are likely to
continue into tonight. The area of thunderstorms will shift east
Wednesday, with scattered thunderstorms expected mostly in
California fire zone 285, and Oregon fire zones 625 and eastern
624.
* Outflow winds: Gusty and erratic winds of 30 to 40 mph are
possible from stronger thunderstorms.
* View the hazard area in detail at:
http://www.wrh.noaa.gov/map/?wfo=mfr
Precautionary/preparedness actions...
* Abundant lightning on existing very dry fuels could cause
numerous new fire ignitions. Gusty and erratic outflow winds
could also create extreme fire growth potential.
&&
$$
CAZ282-ORZ621-230600-
/O.CON.KMFR.FW.W.0032.000000T0000Z-170823T0600Z/
Shasta-Trinity National Forest in Siskiyou County-
Siskiyou Mountains-
258 PM PDT Tue Aug 22 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 282 AND
621...
* Impacts: Lightning and high fire danger will likely result in
new fire starts. Gusty thunderstorm winds could contribute to fire
spread. Despite rainfall, initial attack resources could be
overwhelmed and holdover fires are possible.
* Affected area:
In Northern CA Fire Zone....282.
In Southwest OR Fire Zone....621.
* Thunderstorms: Thunderstorms will begin first over northern
California this afternoon and then are expected to develop over
the mountains of the east side. Storms are then likely to spread
and develop northward into the southern Oregon Cascades and
Siskiyous this evening. Isolated thunderstorms are likely to
continue into tonight.
* Outflow winds: Gusty and erratic winds of 30 to 40 mph are
possible from stronger thunderstorms.
* View the hazard area in detail at:
http://www.wrh.noaa.gov/map/?wfo=mfr
$$
Sven
Visit us at www.weather.gov/Medford934 WWUS86 KMFR 230559 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1059 PM PDT Tue Aug 22 2017 ...Scattered thunderstorms expected again Wednesday afternoon... .Thunderstorm coverage has tapered to isolated. But, scattered thunderstorms are expected to develop again Wednesday afternoon with a focus over Lake and Modoc Counties...fire weather zones 625 and eastern 624 in Oregon and 285 in California. CAZ285-ORZ624-625-231800- /O.EXP.KMFR.FW.W.0032.000000T0000Z-170823T0600Z/ /O.CON.KMFR.FW.W.0033.170823T2000Z-170824T0300Z/ Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 1059 PM PDT Tue Aug 22 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM PDT WEDNESDAY FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE WEATHER ZONES 285...624 AND 625... ...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE WEATHER ZONES 285... 624 AND 625... * Impacts: Lightning and high fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are possible. Some thunderstorms may see heavy rain with possible flash flooding, but numerous strikes are expected outside of the heavy rain cores. * Affected area by the red flag warning: - In northern CA Fire Zone 285. - In southern OR Fire Zones today...624...western 625. On Wednesday 625 and eastern 624. * Thunderstorms: Isolated thunderstorms are likely to continue into tonight. The area of thunderstorms will shift east and increase again on Wednesday afternoon and evening, with scattered thunderstorms expected mostly in California fire zone 285, and Oregon fire zones 625 and eastern 624. * Outflow winds: Gusty and erratic winds of 30 to 40 mph are possible from stronger thunderstorms. * View the hazard area in detail at: http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... * Abundant lightning on existing very dry fuels could cause numerous new fire ignitions. Gusty and erratic outflow winds could also create extreme fire growth potential. && $$ CAZ280>282-284-ORZ621-623-230700- /O.EXP.KMFR.FW.W.0032.000000T0000Z-170823T0600Z/ Western Klamath National Forest- Central Siskiyou County Including Shasta Valley-Shasta- Trinity National Forest in Siskiyou County- Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Siskiyou Mountains-Southern Oregon Cascades- 1059 PM PDT Tue Aug 22 2017 ...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE WEATHER ZONES 280... 281...282...284...621 AND 623... The red flag warning will expire at 11 PM PDT. Thunderstorm activity has tapered to isolated coverage from the Cascades eastward. $$ Visit us at www.weather.gov/medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 21, 8:49 AM PDT, 5 hours 24 minutes earlier.
Area forecast discussion, Aug 21, 8:49 AM PDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Medford OR
849 AM PDT Mon Aug 21 2017
.Corrected fire weather discussion.
.DISCUSSION...Today's weather will feature a bit of a transition
in the pattern as a thermal trough along the coast weakens and
onshore flow ensues. This is bringing lower temperatures and
higher humidity to coastal areas (and lighter winds to the coast)
and eventually inland over the next several days. Inland areas
today will likely see the hottest temperatures of the week as the
thermal trough moves inland. Smoke transport will be shifting
directions today with midlevel southerly flow and low level west
to northwesterly flow after days of persistent northerly to
northeasterly flow.
Tomorrow, moisture and instability increases from the south as an
upper level low over Southern California pushes disturbances from
south to north over portions of the forecast area. We have a Fire
Weather Watch at RFWMFR out for tomorrow afternoon and evening for
portions of the forecast area. A holistic view of the guidance
this morning suggests highest confidence in thunderstorm activity
over Northern California. Uncertainty in thunderstorm coverage
decreases as one goes north and west into Oregon. Smoke will
undoubtedly introduce additional uncertainty because it will
influence surface heating and resultant instability.
Please see the previous area and fire weather discussions below for
more details on the week's weather pattern.
&&
.AVIATION...21/12Z TAF CYCLE...High pressure prevails with primarily
VFR conditions over the region. IFR cigs and visibility in fog along
the coast will erode some but may last all day in some areas as an
onshore wind prevails in the afternoon. Inland, VFR weather will be
the rule except for possible IFR vsby in smoke. Upper flow
transition to south today presents different possibilities versus
Sunday. Some VFR vsby in smoke is again possible at KMFR and perhaps
later afternoon at KLMT, but uncertainty is considerable. Stavish
&&
.MARINE...Weaker northerlies on tap today as thermal trough has
weakened and will shift inland this afternoon. Remaining hazardous
seas for a while however. Similar winds Tuesday and Wednesday but
lower seas. Thermal trough strengthens for Thursday and Friday with
north gales looking likely. Stavish
&&
.FIRE WEATHER...Updated 400 AM PDT Monday, 21 August 2017...Thermal
trough shifting inland today normally signals the hottest inland day
of the stretch and expect temperatures to be up several degrees
where smoke isn't a limiting factor. Broad onshore gradient in the
late day will produce west to northwest flow all west side areas
with gustiness peaking 5-6pm. Haines 4-5 also signals good
atmospheric support for active fire development. Historically,
inland fires have become more active as the thermal trough moves
inland from the coast.
Thunderstorm chances look appreciable Tuesday afternoon and night
and Fire Weather Watch for LAL3 coverage has been issued. Zones 622
and 617 have minimal areas in the watch. Higher PW arriving suggests
wet storms but the transition should produce a mix of wet and dry.
Storm wetness not a factor in watch/warning decisions here however,
just LAL. Look for increased gustiness Wednesday as upper trough
approaches from the northwest and cold front pushes through. With
drier air arriving from the west, this potential storm trigger may
not produce as many storms as previously envisioned on Wed.
Stavish
&&
.PREV DISCUSSION... /Issued 600 AM PDT Mon Aug 21 2017/
UPDATE...Updates to marine, aviation, and fire discussions. MS
DISCUSSION...The sky condition varies across the area with low
clouds at the coast roughly from Cape Blanco northward and into
the Coquille Valley, a band of high clouds over south central
Oregon and northern California, and variable thickness of wildfire
smoke. The low clouds should thin at least partially before this
morning's solar eclipse reaches its maximum obscuration at 1015 AM
at North Bend. The high clouds are also expected to thin somewhat
this morning. Smoke is thinnest over Lake, Modoc, Coos, and
western Douglas Counties. Other times of maximum obscuration
include 1017 AM along the I-5 corridor, 1018 AM at Klamath Falls,
and 1020 AM at Lakeview. After the eclipse, mid and high level
clouds are expected to increase over northern California as a
closed low offshore from southern California spreads increasing
mid-level moisture northward.
Northeast winds at the coast have weakened substantially tonight
compared to last night but they will continue until around 9 AM
before a switch to light northwest winds brings a welcome
increase of humidity during the day to the Brookings area. While
multiple complexes of wildfires continue in our area, there is a
risk of new fire starts due to lightning Tuesday afternoon through
Wednesday evening. A fire weather watch /PDXRFWMFR/ has been
issued with continued very good model agreement in the highest
risk during Tuesday afternoon and evening. A slight chance to
chance of thunderstorms is forecast roughly from the Cascade and
Siskiyou Mountains of southwest Oregon eastward and southward.
Southwest to west steering flow is likely to bring a slightly
higher risk to Siskiyou County and southern Klamath County compared
to the remainder of the aforementioned area. Storms will be
relatively slow moving at around 5 to 15 MPH.
The risk of thunderstorms will diminish but not altogether end
late Tuesday night with the possibility of embedded shortwaves
continuing convection.
The scenario for Wednesday will be a bit different and leads to
diminished confidence in the forecast. A trough approaching
British Columbia will bring a stronger southwest to west 700 mb
steering flow of 10 to 20 MPH and also the possibility of a focus
for thunderstorms east of our area...in eastern Oregon. The
probability of thunderstorms in our area will be higher east of
the Cascades. The approach of the trough and an associated cold
front will bring gusty afternoon westerly winds...strongest on the
east side. A slight chance of late night and early Thursday
morning drizzle or very light showers exists for Coos and western
Douglas Counties with the push inland of a relatively deep marine
layer.
The trough will push into the Pacific Northwest on Thursday and
bring a stable air mass into the region. High pressure building
will bring a strong warming and drying trend Friday through the
weekend into early next week. -DW\
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for ORZ617-621>625.
CA...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for CAZ280>282-284-285.
Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Tuesday
for PZZ350-356-370-376. Hazardous Seas Warning until 5 PM
PDT this afternoon for PZZ356-376.
NSK/DW/MTSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 4:18 AM PDT | Fire Weather Watch | MFR | Modoc, Siskiyou | 10 hr |
| Aug 21, 2:13 PM PDT | Fire Weather Watch | MFR | Modoc, Siskiyou | 25 hr |
| Aug 21, 3:19 PM PDT | Small Craft Advisory for Hazardous Seas | MFR | 17 hr |
Nearby
Red Flag Warnings in Oregon, 2017Red Flag Warnings in California, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.